If a patient is stable on and tolerant to a maintenance dose of methadone, and has one alcoholic drink,* or takes a therapeutic, prescribed dose of alprazolam (Xanax) for panic disorder, would the combined effects cause a dangerous reaction? In either case, would the patient experience any greater effect from the drink or the therapeutic dose of alprazolam than would someone not on methadone? At what point — if any — do central nervous system (CNS) depressants have adverse effects on patients in opioid treatment programs (OTPs)? In January, AT Forum asked experts these questions, and found that in general, tolerance to a methadone dose means patients are not at increased risk when taking other CNS depressants — provided that the amounts of the other CNS depressants are not excessive.

There is no scientific evidence that people on stable doses of methadone shouldn’t have a cocktail or be prescribed a therapeutic dose of benzodiazepines, experts told AT Forum. The key is that the patient be tolerant to and not sedated by their methadone dose.

„We carried out many, many studies to address this, early on — whether or not any other CNS depressant potentiates the effect of methadone,“ says Mary Jeanne Kreek. MD, Head of the Laboratory of Biology of Addictive Diseases at The Rockefeller University in New York City. „The answer was absolutely not, until you got to very high doses of benzodiazepines or excessive amounts of alcohol.“

Dr. Kreek’s studies showed that „a normal social amount“ of alcohol would not affect the patient who is tolerant to methadone, any more than it would affect someone not taking methadone. This amount is no more than two or three drinks or maximally, four, she says.

Benzodiazepines — again, not in excess — also are safe. „A normal therapeutic dose of a benzodiazepine is not going to cause CNS depression in a stable OTP patient,“ says Dr. Kreek.

Tolerance Makes a Difference

For an opioid-naïve person, or a patient who is new or recently induced, and therefore not yet tolerant to or stabilized on methadone, combining methadone and other CNS depressants could be extremely dangerous. „If someone is opioid-naïve, takes even a small amount of methadone, and then drinks a glass of wine, the effect would cause the person to become sedated,“ says Ivan Montoya, MD, acting deputy director of the Division of Pharmacotherapies and Medical Consequences of Drug Abuse at the National Institute on Drug Abuse (NIDA). Slight increases could even cause overdose in the opioid-naïve patient. But there’s no important additive or synergistic effect for someone stabilized for years on a methadone dose, he says.

Should Methadone Doses Be Withheld?

Arriving at an OTP intoxicated on alcohol probably means the patient will have to wait a couple of hours before getting a full dose of methadone.

Clinicians who work with patients in medication-assisted treatment (MAT) prefer to „err on the side of caution,“ says Herbert Kleber, MD, professor of psychiatry at Columbia University in New York, where he is director of the division on substance abuse. Dr. Kleber, who developed the methadone program at Yale more than 50 years ago, strongly advises against giving methadone to a person who is intoxicated — not because there’s scientific proof that it should not be done, but because „it’s better to be safe than sorry — one always has to worry about the behavioral toxicity secondary to the alcohol intoxication.“

Dr. Kreek also agrees that intoxicated patients should not be given methadone immediately. „We recommend the patient be observed and not medicated until two hours later.“

There’s usually an interior waiting room where patients can sit and watch videos while waiting for the alcohol to wear off, says J. Thomas Payte, MD, medical director of the OTP chain Colonial Management Group. „When we see someone who is oversedated, we don’t know if the levels are going up or coming down,“ he says. Sometimes patients receive a partial dose, and the remainder a couple of hours later.

Edwin A. Salsitz, MD, addiction medicine specialist at Beth Israel Medical Center in New York City, would never give methadone to a patient who was intoxicated or sedated, if for no other reason than the patient might drive a car and cause an accident — with the chart clearly showing that the patient was given methadone (and the post-accident breath test showing a high level of alcohol). „There are legal reasons to worry about that,“ says Dr. Salsitz.

The Importance of an Adequate Methadone Dose

Still, Dr. Payte is concerned that some people may „overreact because of this theoretical additive effect.“ Alcohol or benzodiazepine use may indicate that a patient is not receiving an adequate methadone dose. „But people are afraid to raise the methadone dose, even if it’s indicated clinically, because of the bogeyman of interactions.“

In fact, patients may be using alcohol or benzodiazepines in an attempt to „boost“ the methadone dose, says Dr. Kreek.

The Need to Treat For All Substances of Abuse

Dr. Salsitz questions whether someone with opioid dependence should drink, even in small amounts. Patients might get a slight „buzz“ from alcohol — just as anyone would — and it might remind them of the days when they were using heroin and drinking, and lead to a relapse, he says. „It has nothing to do with synergy, it’s the risk of relapse.“

NIDA’s Dr. Montoya chastises OTPs that would treat someone with methadone for opioid addiction, but ignore their problems with benzodiazepines or alcohol. „You have to look at the signs and symptoms of the disease, and one of the symptoms is polysubstance abuse,“ he says.

Dr. Kleber agrees that it’s important to treat the whole patient. „Programs are trying to help the patient lead the best life possible,“ he says. But it’s also important not to lose sight of the fact that methadone is designed to treat opioid dependence — period.

An across-the-board ban on alcohol or benzodiazepines for all patients in MAT is not appropriate. But it’s also wrong to think patients on methadone can consume addictive substances any more safely than other people in recovery. And using excessive amounts of CNS depressants with methadone — even if the patient is tolerant to the methadone, and completely stable on it — is very dangerous, leading not only to sedation but possibly to an overdose as well, says Dr. Montoya.

If there is any doubt about whether an individual can limit alcohol consumption to two or three drinks, or take benzodiazepines only as prescribed, the risks from any interaction with methadone are too great.

* One drink is defined as 5 ounces of wine, 12 ounces of beer, or 1.5 ounces of distilled spirits. According to the National Institute on Alcohol Abuse and Alcoholism, more than 4 or 3 drinks a day or more than 14 or 7 a week constitute risky drinking for men and women, respectively.